Physicians Hear Unfounded Worries From Parents All the Time
* PEG 3350 is antifreeze.
* Laxatives are addictive.
* A gluten-free diet helps in sports.
* Proton pump inhibitors give you dementia.
As chief of Gastroenterology, Hepatology and Nutrition at Nationwide Children’s Hospital, and also a professor of Pediatrics at The Ohio State University College of Medicine, I have heard of all these and know that primary care providers have to regularly address those concerns and others like them. It is a combination of factors that leads to these misunderstandings and concerns.
Everyone experiences some GI (gastrointestinal) symptoms, so everyone is interested in them. That means they are regularly talked about in the media. Celebrities talk about their diets. Studies can seem to be contradictory.
PEG 3350, most commonly sold under the name MiraLAX, has garnered recent attention because some parents reported behavioural and other changes after children took the laxative for extended periods. Of particular concern for some parents is ethylene glycol, which is found in MiraLAX and antifreeze.
Ethylene glycol and related compounds are found in drinking water, toothpaste and many foods as well. In my recently published research with fellow authors, we found that children who take PEG 3350 have the same blood levels of those compounds as those who do not take the laxative.
PEG 3350 is also probably the most thoroughly studied medication in paediatric gastroenterology. There have been multiple scientific publications that have shown efficacy and safety of this compound in fecal disimpaction, clean-out for colonoscopy, and maintenance treatment for constipation in children of different ages. Thus, the current scientific evidence suggests that PEG 3350 should be deemed safe and effective for most children with constipation. But so are other therapies, like Milk of Magnesia (though Milk of Magnesia is not always as palatable) and behavioural interventions, and clinicians can explore or use those as well.
It is a common popular belief that laxatives, especially stimulant laxatives, such as senna and bisacodyl may be harmful when taken for long period of time and that make the patient “dependent” on those medications. No such credible evidence exists. Indeed, there are many children who will need to use laxative for long period of time, because of the severity of their constipation, but this is not different than the use of many other medications for several other chronic medical conditions (gastroesophageal reflux, eosinophilic esophagitis, asthma, diabetes and many others). Stimulant laxatives are often needed in children with chronic constipation to provide a more complete rectal emptying and to trigger the urge to defecate, which is often lost in those children who have developed a mega-rectum and who experience frequent fecal incontinence. One could argue that the hesitancy to use enough laxatives, especially stimulant laxatives, is often the reason why constipated children do not overcome their symptoms in the short term. Senna may be irritating for the peri-anal area when used in high doses, but both senna and bisacodyl do not cause permanent colonic damage.
Approximately 1 per cent of the population has celiac disease, and a serum tissue transglutaminase antibodies (tTG-IgA) test is all that is needed to help diagnose it. Approximately 0.1 per cent of the population has a wheat allergy, and a serum-specific IgE test can lead to that diagnosis. An unknown, but likely small percentage of the population has non-celiac gluten sensitivity, and a condition for which there is no diagnostic marker. Yet, about six per cent of the population in the U.S. restricts or completely eliminates gluten from the diet. Many celebrities, athletes, and famous individuals have endorsed a gluten-free diet. Grocery stores, libraries and lay publications have material often endorsing the alleged harmful effects of gluten. Yet, the vast majority of people who avoid gluten do not have a medical reason for going gluten-free. In fact, a gluten-free diet can lead to deficiencies in vitamins and minerals. It may also lead to excessive weight gain if the substitute foods have a higher caloric content.
If patients have potentially gluten-related symptoms, physicians should test for celiac disease or wheat allergy before a patient eliminates gluten from the diet. If there is no medical indication for a gluten-free diet, providers should discourage it. There is also little or no evidence that cutting out gluten has a benefit for athletes (a common reason for the dietary change) or any other health benefits that outweigh possible harms.
Proton Pump Inhibitors
Proton pump Inhibitors are effective at acid suppression and should be used in treatment when there are evidence-based indications for them. They are useful for peptic ulcers, erosive esophagitis, proton pump inhibitor responsive-esophageal eosinophilia, protection from nonsteroidal anti-inflammatory drug-induced lesions and gastrointestinal bleeding.
But the inhibitors are overused. They do not help in many presumed cases of paediatric gastroesophageal reflux disease, especially in infancy, or functional heartburn. Most symptoms attributed to reflux in the first year of life are often due to a dietary protein allergy or to infantile colics and have nothing to do with reflux. Parents may have a further question, however, especially in light of reports that proton pump inhibitors are associated with dementia and other conditions: should they be used at all?
Like every medication, obviously they should be used only when there is convincing evidence that they are necessary. While increased risk of dementia myocardial infarction and metabolic problems have not been demonstrated convincingly, an increased risk of enteric infection (especially with C. difficile) and respiratory infections does seem likely, based on recent evidence.
The take-home message should be that before prescribing acid suppressive medication, one needs to make sure that they are treating a condition that will benefit from it. Once a proton pump inhibitor has had the desired effect on the condition, there should be an attempt to wean the patient from the medication. The wean should be slow because there could be a rebound gastric hypersecretion, once the medication has been stopped due to the hypergastrinemia induced by the prolonged acid suppression. The continued use of inhibitors is certainly appropriate, however, if the patient benefits from them.